Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 185, NWS Lincoln, IL

June 27, 2008Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 27, 2008, 4:57 PM CDT for Clay County, Illinois. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 4:57 PM CDT (21:57 UTC)
Expired
Jun 27, 2008, 5:45 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:10 PM CDTTSTM WND DMGXenia, ILTREES AND LIMBS DOWN, BLOCKING STREETS. REPORTED BY CLAY COUNTY ESDA
Jun 27, 5:10 PM CDTTSTM WND GST 801 S Xenia, ILWINDS OF 65 TO 80 MPH ALONG WITH A WALL CLOUD
Jun 27, 5:30 PM CDTTSTM WND DMG2 Sw Flora, IL4 TO 6 INCH DIAMETER LIMBS DOWN. SWOP REPORT
Jun 27, 5:30 PM CDTTSTM WND DMGFlora, ILSEVERAL TREES AND POWER LINES DOWN
Jun 27, 5:33 PM CDTTSTM WND GST 671 E Flora, ILAT THE FLORA AIRPORT.
Jun 27, 5:44 PM CDTTSTM WND DMG4 Se Clay City, ILMEDIUM SIZE LIMBS BLOWN DOWN. SWOP REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 272157
SVRILX
ILC025-272245-
/O.NEW.KILX.SV.W.0185.080627T2157Z-080627T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 545 PM CDT.

* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF XENIA...OR ABOUT 6 MILES EAST OF SALEM...AND WAS
  MOVING EAST AT 43 MPH.

* LOCATIONS IMPACTED INCLUDE...
  XENIA...
  IOLA...
  FLORA...
  LOUISVILLE...
  BIBLE GROVE...
  CLAY CITY...
  SAILOR SPRINGS...
  INGAHAM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3873 8829 3860 8829 3860 8869 3861 8871
      3892 8870 3892 8837 3886 8835 3886 8829
      3885 8826 3874 8827
TIME...MOT...LOC 2157Z 268DEG 38KT 3866 8882

$$

BARNES
1 follow-up statement
000 
WWUS53 KILX 272245
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT FRI JUN 27 2008

ILC025-272254-
/O.EXP.KILX.SV.W.0185.000000T0000Z-080627T2245Z/
CLAY-
544 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 545 PM
CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CLAY 
COUNTY UNTIL 630 PM.

LAT...LON 3873 8829 3860 8829 3860 8869 3861 8871
      3892 8870 3892 8837 3886 8835 3886 8829
      3885 8826 3874 8827
TIME...MOT...LOC 2244Z 268DEG 38KT 3867 8818

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:29 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 2:29 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUN 27 2008

.DISCUSSION...
ISSUED 228 PM CDT FRI JUN 27 2008

PROBLEM OF THE DAY IS THE CONVECTION TONIGHT AND SATURDAY
MORNING...THEN SOME INSTABILITY SHOWER PCPN ON SUNDAY...AND
FINALLY FRONTAL PCPN ON THURSDAY TO FRIDAY.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN SURFACE FRONTAL BOUNDARY IN MSAS DATA OVER CENTRAL IL. IN
MOISTURE CHANNEL SATELLITE IMAGERY...A NUMBER OF WAVE OF UPPER LEVEL
IMAGERY ARE SEEN. MAIN UPPER SYSTEM OVER SOUTHERN CANADA ROTATING
SOUTH TOWARD ND. IN THE PLAINS...LAST NIGHTS CONVECTION LEFT BEHIND
A NUMBER OF WEAK VORTEX SYSTEMS...WITH ONE MOVING EAST OVER
NORTHWEST IL. A MORE SIGNIFICANT SHORTWAVE SEEN MOVING EAST OVER
CENTRAL IA...WITH A MCV ON THE IL/IA BORDER. THIS SYSTEM IS THE
MAIN TRIGGER FOR THE CONVECTIVE DEVELOPMENT AHEAD OF IT IN VERY
UNSTABLE AIR OVER EAST MO AND IL. THOUGH HAD MORNING PCPN THAT
MOVED THROUGH AND STABILIZED AIRMASS...CLOUDS IN VISIBLE IMAGERY
HAVE THINNED AND ALLOWED HEATING IN MO AND WESTERN IL. SEVERAL
STORMS ALREADY DEVELOPED IN THE INSTABILITY AND ON LEFT OVER
BOUNDARIES FROM MORNING CONVECTION. EXPECT STORMS TO CONTINUE TO
DEVELOP INTO EVENING AND OVERNIGHT ALONG AND AHEAD OF THE MCV AND
AHEAD OF FRONT. FRONT FINALLY CLEARS BY SATURDAY MIDDAY.

FOR SUNDAY...UPPER LEVEL COLD LOW IN GREAT LAKES AND INSTABILITY
SHOWERS POSSIBLE IN UNSTABLE AIRMASS.

LONG TERM...MONDAY THROUGH FRIDAY.
MODELS LOOK PRETTY MUCH IN AGREEMENT FOR MONDAY THROUGH WEDNESDAY.
HOWEVER FOR THURSDAY AND FRIDAY...THEY THEN DIVERGE. NORTHWEST UPPER
LEVEL FLOW WILL BE DOMAINATE FOR THE MONDAY TO WEDNESDAY
PERIOD...KEEPING THE AREA DRY. NO CHANGES TO THE GRIDS FOR THOSE
DAYS. FOR THURSDAY AND FRIDAY THOUGH...GFS IS MUCH SLOWER ON A COLD
FRONTAL SYSTEM MOVING SOUTHWARD...WITH EUROPEAN BRINGNING FRONT
THROUGH CWA INTO OH VALLEY BY SAT MORNING. NCEP GUIDANCE APPEARS TO
BE MORE GOING WITH GFS. I LIKE THE MORE AGRESSIVE EUR...SO WNET MORE
WITH A BLEND...BRINGING PCPN CHANCES INTO THE REGION FOR THURSDAY
AND THURSDAY NIGHT ALONG AND AHEAD OF THE FRONT. LINGERED THE PCPN
FOR FRIDAY OVER SOUTHERN 2/3 TO TRY AND BELND THE TWO MODELS.

GOETSCH
&&

.AVIATION...
ISSUED 1213 PM CDT FRI JUN 27 2008
VFR WILL BE THE PREDOMINANT WX IN BETWEEN PERIODS OF CONVECTION.
MAIN CONCERN IS WITH STORMS BEGINNING TO FIRE UP INVOF OLD MCV
OVER NORTHEASTERN MISSOURI. ALSO NOTE SOUTHWESTERLY WIND SHIFT
MOVING AHEAD OF THIS FEATURE. REDEVELOPMENT OF STORMS OVERNIGHT
ALONG COLD FRONT IS QUESTIONABLE ESPECIALLY IN THE FAR
WEST...WENT WITH PROB30 GROUPS FOR NOW.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 3:50 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT FRI JUN 27 2008

ILZ036-040-041-047-049-050-281100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN TORNADOES. IN
ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY. HOWEVER
AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
281100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN
TORNADOES. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL WEATHER DISTURBANCES WILL IMPACT THE REGION THROUGH
SATURDAY. THESE DISTURBANCES WILL BRING A PERIODIC CHANCE OF
THUNDERSTORMS WITH THEM. AT THIS TIME...THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

HARDIMAN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:06 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott54 min
Jun 27, 3:20 PM CDTSevere Thunderstorm WarningILXChristian, Effingham, Moultrie, Shelby55 min
Jun 27, 4:11 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby64 min
Jun 27, 4:41 PM CDTSevere Thunderstorm WarningILXEffingham64 min
Jun 27, 5:15 PM CDTSevere Thunderstorm WarningILXClark, Cumberland45 min
Jun 27, 5:25 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper50 min
Jun 27, 5:36 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland54 min
Jun 27, 5:57 PM CDTSevere Thunderstorm WarningILXClark33 min
Jun 27, 6:12 PM CDTSevere Thunderstorm WarningILXCrawford33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.